Kentucky, 2016

Hail in Kentucky, May 4, 2016

May 4, 2016 · NWS PAH · 1 event in 1 county or zone

Scattered low-topped showers and thunderstorms formed near a cold front that trailed southwest from a low over Michigan. Many of the cells produced hail due to very cold temperatures aloft, which were associated with an upper-level low over Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered low-topped showers and thunderstorms formed near a cold front that trailed southwest from a low over Michigan. Many of the cells produced hail due to very cold temperatures aloft, which were associated with an upper-level low over Indiana. Most of the hail was small, but a storm briefly became severe in the Pennyrile region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:18 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, May 4, 5:18 AM CST, 8 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
618 AM CDT WED MAY 4 2016

.UPDATE...
Issued at 618 AM CDT Wed May 4 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 214 AM CDT Wed May 4 2016

Above average confidence in the short term due to good model
agreement.

A lobe of upper level energy swinging around the southwest flank of
a closed H5 low over the Great Lakes region will push a cold front
across the region this morning. With adequate surface based
instability, decent mid level lapse rates, and deep layer moisture,
showers and thunderstorms are expected over the eastern half to two
thirds of our CWA this morning. With the freezing level being so
low combined with favorable lapse rates, small hail will be
possible in a few of the stronger showers/thunderstorms.

The upper low is forecast to drop south southeastward along the
IN/OH border this afternoon so small chances for showers and
thunderstorms are possible over the eastern third of our CWA.
Precipitation chances will end by late afternoon as the upper low
slips off to the southeast of the region.

Beyond that rising heights aloft and high pressure at the surface
should keep the region dry with slowly moderating temperatures.
Temperatures are expected to warm back to near normal by the end of
the short term period.

.LONG TERM...(Saturday through Tuesday)
Issued at 214 AM CDT Wed May 4 2016

Confidence in the long term is slowly increasing as forecast models
deliver an increasingly consistent message on the evolution of the
overall pattern through the first half of next week.

Starting with Saturday, an upper level ridge will be centered over
the nation's mid section with two cut-off lows flanking the ridge
over the southwestern U.S. and Mid Atlantic Coast. This blocky type
pattern will modify over the weekend as the East Coast low merges
with a developing low over southeastern Canada. This acts to keep
the immediate forecast area on the northwest flow side of the ridge,
which encourages a backdoor type cold front into the area Saturday
night and Sunday. Models differ somewhat over whether the front
stalls across the area or eventually lifts back to the north as a
warm front Sunday night. By Monday and Monday night, energy from the
western U.S. low begins to stream eastward across the Plains into
the Mississippi Valley.

As a result, the chance for showers and thunderstorms begins across
the Interstate 64 corridor as early as Saturday afternoon and
evening with the approach of the front. The chance lingers through
the rest of the weekend across mainly southwest Indiana, southern
Illinois, and western Kentucky along and north of the stalled front.
Better shower and thunderstorm chances refocus into the western half
of the area on Monday and then increase across the entire region
Monday night and Tuesday as the western energy draws closer. Despite
the prolonged period of potentially wet weather, more widespread
precipitation should hold off until the Tuesday or Wednesday time
frame.

Used a blend of model guidance for temperatures through the period.
Readings will generally be near or just above seasonal norms. Highs
are forecast to range from the upper 70s to lower 80s, with lows in
the upper 50s and lower 60s.

&&

.AVIATION...
Issued at 618 AM CDT Wed May 4 2016

Showers and thunderstorms are possible today with the passage of
a cold front. With the exception of MVFR vsbys in TSRA at
KEVV/KOWB this morning, VFR conditions will prevail at all sites
through the period. Westerly winds AOB 10 mph early will veer
around to the northwest behind the front with speeds of 10 to 20
mph with gusts up to 30 mph.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RJP
Hazardous weather outlook, May 4, 12:36 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 4 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
136 PM CDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH
MONDAY...MAINLY ALONG AND NORTH OF THE I 64 CORRIDOR. SOME OF THE
STORMS COULD PRODUCE SMALL HAIL...ESPECIALLY SATURDAY NIGHT.

THUNDERSTORM CHANCES WILL BE INCREASING BY TUESDAY AS A COLD FRONT
PUSHES EAST TOWARD THE REGION. A FEW SEVERE THUNDERSTORMS CANNOT BE
RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME.

MEFFERT

In the hours before

Special weather statement, May 4, 1:34 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT WED MAY 4 2016

INZ088-KYZ008-009-011>013-015>017-019>022-042200-
SPENCER-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...ROCKPORT...BENTON...HARRIS GROVE...
KIRKSEY...MURRAY...NEW CONCORD...EDDYVILLE...CADIZ...CANTON...
LINTON...ROCKCASTLE...PRINCETON...FRYER...DIXON...MADISONVILLE...
HOPKINSVILLE...MOSELEYVILLE...OWENSBORO...CALHOUN...GREENVILLE...
ALLEGRE...CLIFTY...ELKTON...GUTHRIE
234 PM CDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL...

SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
NICKEL SIZED HAIL WILL BE POSSIBLE THIS AFTERNOON ACROSS PORTIONS
OF WESTERN KENTUCKY...MAINLY SOUTH OF AN OWENSBORO KENTUCKY TO
CALVERT CITY KENTUCKY LINE. THE ACTIVITY WILL MOVE SOUTHEAST OUT
OF THE REGION BY LATE IN THE DAY.

MEFFERT

The radar

The Ft Campbell radar (KHPX), 52 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Muhlenberg

When
May 4, 1:36 PM CST
Where
Muhlenberg County, 1 mi W of Greenville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.200, -87.198

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627074.